Texas, 2009

Wildfire in Texas, January 25, 2009

January 25, 2009 · NWS AMA · 1 event in 1 county or zone

just west of the intersection of State Highway 15 and State Highway 305 in northeastern Lipscomb County. No structural damage or injuries were reported from the wildfire which consumed an estimated three hundred and sixty acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Darrouzett Wildfire began around 1320 CST roughly two miles east southeast of Darrouzett...just west of the intersection of State Highway 15 and State Highway 305 in northeastern Lipscomb County. No structural damage or injuries were reported from the wildfire which consumed an estimated three hundred and sixty acres. A total of four fire departments responded to the wildfire which was reported contained by 1600 CST. The cause of the wildfire was determined to be from vehicles over the dry grasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 25, 11:47 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 25, 11:47 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1147 AM CST SUN JAN 25 2009

.UPDATE...
WITH THE COLD FRONT HAVING ALREADY PASSED THROUGH MOST OF THE CWA
ALREADY...HAVE GONE AHEAD AND UPDATED TEMPERATURE FORECAST TODAY TO
REFLECT COLDER TEMPERATURES AREAWIDE. NORTHEAST LOCATIONS MAY
STRUGGLE TO REACH FREEZING...WHILE AMARILLO WILL BE LUCKY TO MAKE 40
BASED OFF TRENDS SEEN YESTERDAY UPSTREAM OF THE AREA. ALSO EXPECT
HIGH AND MID CLOUD COVER TO INCREASE THROUGH THE DAY TODAY WITH A
MOIST SOUTHWESTERLY FLOW ALOFT OVER THE SOUTHERN ROCKIES. THIS
ADDITIONAL CLOUD COVER SHOULD ALSO HELP PREVENT AS MUCH WARMING
TODAY AS WOULD OTHERWISE BE POSSIBLE.

KIMBLE

&&

.AVIATION...
VFR CONDITIONS EXPECTED TO CONTINUE THIS AFTN AND EVE WITH NO SGFNT
LOW-LEVEL CLOUDS ANTICIPATED.  SFC WINDS TDA EXPECTED TO TREND TO ELY
AROUND 15 KT.  AREAS OF LOW-LEVEL WIND SHEAR EXPECTED TNGT NEAR AMA
AND DHT.  ELY LOW-LEVEL WINDS WILL KEEP LOW-LEVEL MSTR SUPPLIED FOR
DEVELOPMENT OF MVFR CIGS BEFORE SUNRISE MON.  STRENGTHENING WARM AIR
ADVECTION ABOVE SFC WILL CAUSE CIGS TO DROP INTO IFR AND LIFR
CATEGORIES WITH IFR VSBYS IN -FZDZ AND BR MON MRNG.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 557 AM CST SUN JAN 25 2009/

DISCUSSION...
THE PANHANDLES ARE GETTING READY FOR A POTENTIAL WINTER WEATHER EVENT
EARLY THIS WEEK...WHICH IS THE PRIMARY CONCERN FOR THIS SEVEN DAY
FORECAST. THE FORECAST STARTS OFF WITH A SURFACE LOW SLIDING SLOWLY
SOUTH ALONG THE TEXAS/NEW MEXICO BORDER EARLY THIS MORNING. AS THIS
LOW TRACKS SOUTH SOUTHEAST...SURFACE WINDS ARE EXPECTED TO SHIFT FROM
THE NORTH AND NORTHEAST. THIS SWITCH WILL LIKELY KEEP OUR HIGH
TEMPERATURES FOR CLIMBING TO QUICKLY.

WHILE THE COLD CANADIAN AIR SETTLES OVER MUCH OF THE SOUTHERN HIGH
PLAINS ON MONDAY...WARM AIR WILL ADVECT NORTHWARD OVER THE COLD DOME
AHEAD OF AN APPROACHING WEATHER DISTURBANCE...SATURATING THE LOWER
LEVELS OF THE ATMOSPHERE. DRIZZLE OR FREEZING DRIZZLE SHOULD DEVELOP
DURING THE DAY. VERY LIGHT ICE ACCUMULATIONS ARE POSSIBLE ON MONDAY.
OVER THE EASTERN PARTS OF THE AREA HOWEVER...THE COMBINATION OF
STRONGER LIFT AND HIGHER SPECIFIC HUMIDITY COULD PRODUCE FREEZING
RAIN...INITIATING SLIGHTLY HEAVIER ACCUMULATIONS.

THOUGH CONFIDENCE IS IMPROVING WITH THIS ICE POTENTIAL...IT IS STILL
DIFFICULT TO RESOLVE THE AREAS THAT COULD RECEIVE ACCUMULATIONS
WORTHY OF A WATCH. FOR NOW...WE WILL CONTINUE WITH A SPECIAL WEATHER
STATEMENT. OTHERWISE...LATEST FORECAST SOUNDINGS INDICATE THE
LIKELIHOOD OF LIGHT SNOW OR SLEET DEVELOPING OVER THE OKLAHOMA
PANHANDLE BY MONDAY NIGHT...SPREADING SOUTH AND EAST TOWARDS TUESDAY
MORNING. SNOW ACCUMULATIONS APPEAR TO BE LIGHT AT THIS TIME.

AS THE WEATHER DISTURBANCE EXITS THE PANHANDLES TUESDAY...PRECIPITATION
SHOULD COME TO AN END AND TEMPERATURES WILL EDGE UPWARD AGAIN. THE AREA
SHOULD SEE A BRIEF RETURN TO THE 50S BEFORE A COLD FRONT USHERS
ANOTHER DOSE OF CANADIAN AIR WEDNESDAY NIGHT/EARLY THURSDAY. THE WEATHER
PATTERN CONTINUES TO BE PROGRESSIVE THROUGH THE WEEKEND WITH A STRONG
WARM UP FRIDAY THROUGH SATURDAY THEN ANOTHER COLD FRONT ON SUNDAY.

NUNEZ

AVIATION...
A DEVELOPING SURFACE LOW OVER THE CENTRAL TX PANHANDLE HAS BEEN
PLAYING HAVOC WITH THE WIND FIELDS THIS MORNING. WINDS HAVE ALREADY
BACKED TO THE NORTHEAST AT KGUY AND SHOULD DO THE SAME AT KDHT
SHORTLY. AS THIS LOW TRACKS TO THE SOUTHEAST...THE WINDS ARE
EXPECTED TO TURN NORTHEAST AT KAMA /AROUND 16Z/. THE 12Z RAOB DATA
INDICATES THAT WEST WINDS ON THE SOUTHERN PERIPHERY OF THE
DEVELOPING SURFACE LOW HAVE INCREASED TO NEAR 40 KTS AT 1 TO 2 KFT
AGL.  THIS MAY CREATE A BRIEF PERIOD OF STRONGER WINDS AT KAMA THIS
MORNING.  WINDS ARE EXPECTED TO VEER TO THE EAST THIS AFTERNOON WITH
WIND SPEEDS INCREASING TO 10 TO 15 KTS. WINDS WILL THEN BEGIN
BACKING TO THE NORTHEAST AFTER SUNSET. THE UPSLOPE CHARACTERISTICS
OF THIS LOW LEVEL FLOW...AIDED BY INCREASING ISENTROPIC ASCENT...
WILL HELP SATURATE THE ATMOSPHERE LATER TODAY AND TONIGHT.  I WOULD
NOT COMPLETELY RULE OUT A FEW BRIEF...PATCHY MVFR CIGS TODAY BUT LOW
CIGS SHOULD BECOME MORE PREVALENT OVERNIGHT. I HAVE INCLUDED LOW END
MVFR CIGS AT KAMA/KGUY AFTER 09Z.  ANY WINTRY PRECIPITATION IS
EXPECTED TO HOLD OF UNTIL AFTER 12Z MONDAY.

JOHNSON

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE REDUCED TODAY THROUGH TUESDAY WITH COLD
AIR DOMINATING AND WINDS REMAINING LIGHTER.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/13/16
Hazardous weather outlook, Jan 25, 1:00 PM CST, 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SUN JAN 25 2009

OKZ001>003-TXZ001>020-261200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SUN JAN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

FREEZING DRIZZLE WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES ON MONDAY...WITH LIGHT FREEZING RAIN ALSO POSSIBLE ACROSS
THE EASTERN HALF OF THE PANHANDLES. LIGHT FREEZING RAIN WILL THEN BE
POSSIBLE AREAWIDE MONDAY NIGHT...POTENTIALLY TRANSITIONING TO A
MIXTURE OF LIGHT SLEET AND LIGHT SNOW AFTER MIDNIGHT...MAINLY ACROSS
THE OKLAHOMA PANHANDLE...AS WELL AS NORTHERN AND WESTERN SECTIONS OF
THE TEXAS PANHANDLE. ON TUESDAY MORNING...WINTRY PRECIPITATION WILL
STILL BE POSSIBLE ACROSS THE EASTERN HALF OF THE PANHANDLES...WITH
LIGHT SNOW AND LIGHT SLEET POSSIBLE ACROSS THE EASTERN OKLAHOMA
PANHANDLE AND THE NORTHEAST TEXAS PANHANDLE...WHILE LIGHT FREEZING
RAIN AND LIGHT SLEET WILL BE POSSIBLE ACROSS THE SOUTHEAST TEXAS
PANHANDLE. AT THIS TIME...ANY ACCUMULATIONS OF ICE ARE EXPECTED TO
REMAIN LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lipscomb

When
January 25, 1:20 PM CST to 4:00 PM CST
Where
Lipscomb forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155382.